I have been reading a lot lately about the side effects of Seroquel. The one that concerns me the most is the diabetes. I am obese and diabetes runs in my family. I even have a brother that is insulin dependent. I am wondering if I should get off this drug? Does the diabetes continue even after the drug is discontinued? Is there another antipsychotic I could take that does not have this side effect?
Thank you so much for your time.
My suggestion would be to discuss this concern with your prescriber. I am assuming your family history with your primary care provider states you have a family history of diabetes? You should not discontinue or alter your dosing regimen of Seroquel without the express consent of your prescriber.
Below is the FDA information released by Astra Zeneca regarding this very issue
Patients with risk factors for diabetes mellitus (eg, obesity, family history of diabetes) who are starting treatment with atypical antipsychotics should undergo fasting blood glucose testing at the beginning of treatment. Any patient treated with atypical antipsychotics should be monitored for symptoms of hyperglycemia including polydipsia, polyuria, polyphagia, and weakness. Patients who develop symptoms of hyperglycemia during treatment with atypical antipsychotics should undergo fasting blood glucose testing. In some cases, hyperglycemia has resolved when the atypical antipsychotic was discontinued; however, some patients required continuation of anti-diabetic treatment despite discontinuation of the suspect drug.
AstraZeneca remains committed to providing you with the most current product information available for the management of your patients. You may immediately review the Warnings statement about hyperglycemia and diabetes mellitus in the SEROQUEL Prescribing Information by visiting the web site www.Seroquel.com. Updated package inserts containing the additional hyperglycemia and diabetes mellitus information will accompany the medication in the near future and you should, of course, refer to the insert for full Prescribing Information.
As always, we request that serious adverse events be reported to AstraZeneca at 1-800-236-9933.
I would not be able to offer a suggestion of an alternate medication as I do not have your full health profile and I cannot diagnose. I would urge you to discuss this matter with your primary care doctor.
Hello, i am type 1 diabetic for 46 years. I have been on medicare a and b plus company retirment insurance for 10 years. My retirement co is switching from a private plan to medicare prescription coverage. My problem is the gap which I will surely reach with the insulin I use (lantus and humolog) Do you know of any insurance that will cover the insulin through the gap. My private insurance covereage provided through my company retirement covered all of the insulin costs. This will increase my health costs at least 4300 per year plus. It seems to me that insulin should be in a special category since it is not an optional choice, without diabetic type 1 do not survive. Thanks, Jim
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.